Alert archive / Massachusetts / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Albany, NY

October 31, 2024Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this red flag warning at Oct 31, 2024, 3:25 PM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at Nov 1, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2024, 3:25 PM EDT (19:25 UTC)
In effect from
Nov 1, 2024, 8:00 AM EDT
Expired
Nov 1, 2024, 7:00 PM EDT
In force
11 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS81 KALY 311925
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
325 PM EDT Thu Oct 31 2024

MAZ001-025-011100-
/O.NEW.KALY.FW.W.0003.241101T1200Z-241101T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
325 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR
WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, Berkshire County.

* Timing...From 8 AM to 7 PM EDT Friday.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 70 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread quickly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CTZ001-013-011100-
/O.NEW.KALY.FW.W.0003.241101T1200Z-241101T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
325 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR
NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, Litchfield County.

* Timing...From 8 AM to 7 PM EDT Friday.

* Winds...West 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 35 percent.

* Temperatures...Up to 75 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread quickly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
180 
WWUS81 KALY 010758
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
358 AM EDT Fri Nov 1 2024

MAZ001-025-011600-
/O.CON.KALY.FW.W.0003.241101T1200Z-241101T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
358 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, all of Berkshire County.

* Timing...From 8 AM to 7 PM EDT today.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 72.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ001-013-011600-
/O.CON.KALY.FW.W.0003.241101T1200Z-241101T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
358 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, all of Litchfield County.

* Timing...From 8 AM to 7 PM EDT today.

* Winds...West 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 30 to 35 percent.

* Temperatures...Up to 77.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$
984 
WWUS81 KALY 011351
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
951 AM EDT Fri Nov 1 2024

MAZ001-025-012300-
/O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
951 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, all of Berkshire County.

* Timing...Through 7 PM EDT today.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 72.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ001-013-012300-
/O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
951 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, all of Litchfield County.

* Timing...Through 7 PM EDT today.

* Winds...West 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 30 to 35 percent.

* Temperatures...Up to 77.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$
472 
WWUS81 KALY 011936
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
336 PM EDT Fri Nov 1 2024

MAZ001-025-012300-
/O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
336 PM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, all of Berkshire County.

* Timing...Through 7 PM EDT today.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 67.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ001-013-012300-
/O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
336 PM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR NORTHWEST CONNECTICUT...

* Affected Area...In Connecticut, all of Litchfield County.

* Timing...Through 7 PM EDT today.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 35 percent.

* Temperatures...Up to 75.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Oct 31, 1:30 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 31, 1:30 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
130 PM EDT Thu Oct 31 2024

.SYNOPSIS...
Record high temperatures are expected this afternoon with mild
conditions continuing through Halloween night. A cold front
crossing the region tomorrow morning will open November with
windy conditions and a few light showers, although there will be
little in the way of beneficial rain for the Hudson Valley, and
fire weather concerns will therefore continue south of Albany.
Seasonable temperatures and dry weather return for the weekend
before increased chances for rain arrive during the workweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Special Weather Statement remains in effect for western
 Massachusetts and northwestern Connecticut for elevated risk of
 fire spread today*

Flattened upper-level ridging continues to slowly slide eastward
overhead with strong surface high pressure persisting along the
Mid-Atlantic coast. Passing cirrus atop the ridge will continue
through today with filtered sunshine expected across the region.
Mid-level winds out of the southwest continue to support 850-hPa
temperatures near or just shy of 15C, which may help push
surface temperatures even further above normal as downslope flow
into the Hudson and Mohawk Valleys compensates for synoptic
subsidence stymieing very deep vertical mixing. Temperatures
will therefore substantially exceed seasonal norms and likely
daily record highs as well, with afternoon highs expected in the
upper 60s to mid 70s in high terrain and upper 70s to low 80s at
lower elevations. If Albany manages to hit 80F, this would
represent the second-latest 80F degree reading on record,
surpassed only by 82F observed on November 2, 1950. See Climate
section below for information on daily records.

As an upper shortwave and associated surface low track along and
north of the St Lawrence Valley tonight, a trailing cold front
will approach the region from the west. Locally, a tightening
pressure gradient will see elevated winds continuing overnight
and into Friday. Winds of 30-50 kt within a few thousand feet of
the surface may be able to mix down this afternoon into this
evening, with gusts of 20-30 mph possible tonight. Gusty winds,
in addition to dry fuels per state fire partners, continue to
support an elevated risk for fire spread, with Special Weather
Statements remaining in place through this evening across
western MA and northwestern CT; see Fire Weather discussion
below for additional information. The cold front will approach
the region late this evening into the overnight period,
bringing light rain showers to the southern Adirondacks and
adjacent areas, but only spotty accumulations from Albany south
into the Hudson Valley. Overnight temperatures look to remain
mild ahead of the front, falling to lows in the upper 40s to low
60s across the region.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The aforementioned upper-level shortwave and surface cold front
will exit the area to the east Friday morning with largely dry
conditions expected across the region through the remainder of
the day. Strong cold advective flow behind the front will see
temperatures cool quickly, as well as areas of lake-effect rain
and high-elevation snow showers extending into the southern
Adirondacks and western Mohawk Valley. The tight pressure
gradient near the front and enhanced vertical mixing beneath the
post-frontal cold pool aloft will see strong winds reach down
to the surface. Gusts of 25-35 mph will, in combination with
falling dewpoints, yield potentially hazardous conditions for
fire spread in the Hudson Valley south of Albany. See the Fire
Weather discussion below for additional information.

Temperatures will vary considerably across the region thanks to
the ongoing frontal passage. High temperatures nearer to normal
in the 50s to mid 60s will be reached early in the day for
areas north and west of Albany, while areas south and east see
additional warming into the mid 60s to upper 70s before cooler
air begins to filter in. Temperatures will then fall to
overnight lows in the upper 20s to near 40 degrees.

Surface high pressure will build in beneath zonal flow aloft on
Saturday. Pleasant, dry, and seasonable conditions are expected,
with afternoon highs in the upper 30s to upper 40s in high
terrain and upper 40s to upper 50s at lower elevations. Clearing
skies and light winds will then yield efficient radiative
cooling and a cold night in the 20s to near 30 degrees.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended portion of the forecast begins with a strong 1032
hPa or so surface anticyclone over NY and New England on
Sunday. The subsidence from the high will yield mostly sunny
skies and seasonable temps with highs for the first Sunday in
November in the lower to mid 50s in the valleys, and mainly 40s
over the higher terrain. The sfc anticyclone slowly shifts to
the east Sunday night into Monday, as a warm front approaches
from the Lower Great Lakes Region and Midwest. Some mid and high
clouds increase Sunday night with some light rain and snow
showers impacting locations mainly west of the Hudson River
Valley. Lows will be in the 20s to mid 30s. Low and mid level
warm advection continues on Monday. The isentropic lift
increases with the boundary approaching the forecast area for a
good chance for showers. It will be mostly cloudy and cool with
max temps in the 40s to lower/mid 30s.

Late Monday night into Tuesday, the warm front moves across the
forecast area with a chance of showers continuing. The best
synoptic forcing is across the northern most zones, where PoPs
in the 45-60% chance range were used. After seasonable temps in
the 30s and 40s, expect max temps in the warm sector to rise
above normal 10-15 degrees with mid 50s to mid 60s across most
of the forecast area. Heights continue to rise aloft into Tue
night with the subtropical high near the FL and Carolina Coast
building in. A cold front approaches from the west for Wednesday
with increasing chances for isolated to scattered showers with
breezy conditions. Temps ahead of the cold front will finish for
the mid week in the 60s to lower 70s with some 50s over the
Adirondack Park which is well above normal for early November. A
transition to more seasonable temps in the wake of the front is
expected by Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...VFR conditions will generally prevail
through the 24 hour TAF period, with the only exception a low
probability of -SHRA and brief MVFR conditions from around
07z-12z Friday at KALB/KGFL/KPSF associated with a cold front
passage. Otherwise just high level clouds will be around through
early this evening, with mid level clouds slowly increasing
overnight ahead of the cold front. Once the cold front moves
through Friday morning, clouds will become more scattered.

Due to a strong southwest jet around 40 kt aloft, there will be
low level wind shear developing this evening and lasting
through the night due to surface winds around 10 kt or less
during this time. The LLWS will dissipate after the cold front
pushes through Friday morning.

Surface winds through will be southerly around 6-12 kt with
occasional gusts of 15-20 kt, especially through the daylight
hours today. Winds will become westerly and increase to around
15 kt with gusts of 25 kt developing by late Friday morning.

Outlook...

Friday Night: Low Operational Impact. Breezy. NO SIG WX.
Saturday to Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
RH values today bottom out in the 40 to 50% range with the
lowest values in the Hudson Valley south of I-90 and in western
CT/MA. S/SW wind gusts could approach 15 to 20 mph in the high
terrain and will be closer to 10 to 15 mph in the lower
elevations. Given the recent dry stretch and the above
conditions, SPS's remain in effect today for western CT and
western MA per collaboration with fire weather partners in those
states and with WFO BOX.

RH values tonight recover to 70 to 90%, but winds remain gusty
from the south/southwest in the high terrain areas overnight. A
cold fronal passage will bring a chance for some light showers,
with the highest chance for areas north and west of Albany.
Rainfall amounts look to range from a couple hundredths of an
inch in the Mid Hudson Valley and western CT/MA to up to a
quarter inch in the Adirondacks.

Tomorrow will feature gusty northwest winds. Gusts could reach
25 to 30 mph from late morning through around sunset. Minimum
RH values look to dip into the 35 to 45% range for the Mid
Hudson Valley and western CT/MA, which will once again pose an
elevated risk for fire spread if these areas do not see much
rain tonight. Wind gusts diminish after sunset with RH values
recovering to 80 to 100% overnight. Winds will be much lighter
Saturday and Sunday, which should help reduce the risk for fire
spread.

&&

.CLIMATE...
Record high temperatures for October 31:

Albany: 75F (2019)
Glens Falls: 75F (1942)
Poughkeepsie: 78F (1946)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Picard
NEAR TERM...Picard
SHORT TERM...Picard
LONG TERM...Wasula
AVIATION...JPV
FIRE WEATHER...Main/Picard
CLIMATE...Speciale
Hazardous weather outlook, Oct 31, 4:00 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
400 AM EDT Thu Oct 31 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
400 AM EDT Thu Oct 31 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.